Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, May 12, 2004

May 12, 2004 · NWS GRB · 7 events in 4 counties and zones

Thunderstorms developed in moist and unstable air ahead of a cold front that moved into western Wisconsin during the afternoon. Some of the storms were severe as they moved through central and north-central Wisconsin, dropping large hail and downing numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in moist and unstable air ahead of a cold front that moved into western Wisconsin during the afternoon. Some of the storms were severe as they moved through central and north-central Wisconsin, dropping large hail and downing numerous trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 12, 2:30 PM CST, 50 minutes earlier.

Area forecast discussion, May 12, 2:30 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT WED MAY 12 2004

.SHORT TERM...TONIGHT AND THURSDAY. MAIN CONCERNS IN THE SHORT TERM ARE
PRECIPITATION AND TEMPERATURES. 20Z RADAR COMPOSITE INDICATED A MAIN
LINE OF THUNDERSTORMS ALONG AND JUST AHEAD OF A COLD FRONT THAT WAS
ENTERING WESTERN WI. CONVECTION STARTED BREAKING OUT WELL AHEAD OF THE
FRONT LATE THIS MORNING IN THE WARM AND UNSTABLE AIR. TEMPERATURES WERE
MAINLY IN THE UPPER 70S AND LOWER 80S AWAY FROM LM AND THE BAY...WITH
DEW POINTS IN THE 60S. SPC HAS MOST OF THE CWA IN A SLIGHT RISK AREA FOR
DAY ONE.

MODELS BRING THE COLD FRONT JUST TO THE WEST OF GRB BY 06Z BUT ONLY TAKE
TO ABOUT AS FAR AS THE MANITOWOC/SHEBOYGAN COUNTY LINE BY 12Z. AFTER
THAT THE FRONT GETS PUSHED BACK TO THE NORTH A BIT DURING THE DAY ON
THURSDAY AND A VORT IS FORECAST TO MOVE THROUGH THE AREA. QPF FORECAST
GENERALLY SHOWS PCPN IN THE WESTERN CWA DECREASING AFTER MIDNIGHT...THEN
A LULL IN ACTIVITY OVER MOST OF THE AREA IN THE MORNING UNTIL MORE PCPN
MOVES IN DURING THE AFTERNOON.

GUIDANCE LOWS WERE FAIRLY SIMILAR FOR TONIGHT BUT NGM MOS LOOKS TO BE
THE ODD MODEL OUT FOR HIGHS ON THURSDAY. HAVE MOSTLY GONE WITH A
COMPROMISE BETWEEN ETA AND GFS MOS TEMPERATURES.

.LONG TERM...THU NGT THRU NXT WED. FCST CONCERNS THRU FRI CENTER AROUND
PCPN/CONVECTIVE CHCS AS CDFNT LINGERS. PBLMS FOR EARLY NXT WEEK DEAL
WITH MDL DIFFERENCES IN THE HANDLING OF PACIFIC SHRTWVS AND EVENTUAL
AFFECT ON NE WI.

STARTING THU NGT...CDFNT EXPECTED TO GRIND TO A HALT JUST TO OUR EAST AS
IT RUNS INTO THE SFC RDG AXIS PARKED OVR THE ERN U.S.  AS THE UPR TROF
MOVS INTO THE PLAINS LTR THU NGT...SHRTWVS WL BE EJECTING NEWD TOWARD
WI. INSTABILITY IS MARGINAL WITH THE FNT TO OUR EAST...BUT ELEVATED LIS
DO GO SUB-ZERO OVR ERN WI. BASED ON ANTICIPATED LIFT...MSTR AND
INSTABILITY PARAMETERS...PREFER TO BUMP POPS UP TO LIKELY BUT ONLY GO
WITH ISLTD THUNDER WORDING OVR MOST OF THE FCST AREA. OVR NORTH-CENTRAL
WI...WL DROP THUNDER ALTOGETHER AS AIRMASS MORE STABLE. AS A WEAK WAVE
MOVS ALONG THE FNT EARLY FRI...PCPN CHCS TO REMAIN LIKELY. THIS WAVE WL
PULL THE FNT FARTHER EAST INTO LWR MI FRI AFTERNOON WITH PCPN GRADUALLY
TAPERING OFF FROM WEST TO EAST. WL CONT TO MENTION ISLTD THUNDER OVR ERN
WI DURING THE MORNING UNTIL THE WAVE PASSES BY. HI PRES TO THEN BUILD
INTO THE WRN GREAT LKS RGN FRI NGT ALLOWING SKIES TO BECOME AT LEAST
PARTLY CLDY WITH AN INFLUX OF DRIER AIR. IF WNDS CAN DECOUPLE...SOME
LOCATIONS OVR NRN WI MAY DROP BLO FRZG. THIS WL HAVE TO BE WATCHED FOR
ANY POTENTIAL FROST/FRZ ADVISORIES.

HEADED INTO THE EXTENDED...HI PRES TO MOV ACROSS THE RGN ON SAT BUT THEN
SHIFTS OFF TO THE EAST ON SUNDAY. RETURN FLOW SETS UP WITH A WEAK
CDFNT/TROF AXIS PROGGED TO ENTER THE UPR MIDWEST SUNDAY AFTERNOON. THIS
WEAK FTR MAY BE ABLE TO TRIGGER A SHWR AND/OR TSTM IN THE ANTICIPATED
MOIST...UNSTABLE ATM. WL INCLUDE A SML CHC POP TO MY WRN TIER OF
COUNTIES. MDL CONTINUITY GOES OUT THE WINDOW STARTING NXT MON WITH EACH
MDL HANDLING INCOMING PAC SHRTWV ENERGY DIFFERENTLY (BOTH IN SPD AND
MAGNITUDE). THE OLD 06Z GFS ACTUALLY THE MOST DAMPENED WITH THE SHRTWV
LEAVING AN ALMOST ZNL FLOW ACROSS THE COUNTRY. THERE IS ALSO THE REMAINS
OF THE WEAK CDFNT/TROF THAT MAY BE AROUND. DUE TO THE UNCERTAINTY
INVOLVED...WL LEAVE THE CHC OF SHWRS/TSTMS IN THE FCST.

A SFC LOW WITH ITS ASSOCIATED CDFNT TO SWEEP ACROSS THE RGN MON NGT AND
THEN CLR THE RGN ON TUE. IT IS CONCEIVABLE THAT LINGERING WRAP-AROUND
MSTR PSBL BUT MDL TREND HAS BEEN TO WEAKEN THE SFC LOW THUS DIMINISHING
THE THREAT OF WRAP-AROUND. PREFER TO KEEP TUE DRY. HI PRES FOR WED WL
KEEP FCST DRY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 12, 12:00 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
100 PM CDT WED MAY 12 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
100 PM CDT WED MAY 12 2004

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON
AND EVENING IN UNSTABLE AIR AHEAD OF A COLD FRONT IN MINNESOTA. SOME OF
THE STORMS IN CENTRAL AND NORTH-CENTRAL WISCONSIN MAY BE SEVERE...AND
THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE REST OF THE AREA.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY AS A
FRONTAL BOUNDARY LINGERS OVER SOUTHEAST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAYBE NEEDED THIS AFTERNOON OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 12, 11:40 AM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1240 PM CDT WED MAY 12 2004

WIZ005-010-011-018-019-030-035-036-121815-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO...
WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
1240 PM CDT WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
NORTH CENTRAL WISCONSIN UNTIL 6 PM...

AT 1235 PM SCATTERED THUNDERSTORMS WERE OVER LANGLADE COUNTY AND THE
EASTERN PORTIONS OF VILAS...ONEIDA...LINCOLN...MARATHON AND PORTAGE
COUNTIES. THESE STORMS WERE NOT SEVERE...BUT COULD PRODUCE BRIEF HEAVY
RAINS AND POSSIBLY PEA SIZE HAIL.

RDM
WWW.CRH.NOAA.GOV/GRB
Special weather statement, May 12, 12:30 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
130 PM CDT WED MAY 12 2004

WIZ005-010-011-018-019-030-035-036-122000-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO...
WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
130 PM CDT WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN UNTIL 6 PM...

AT 130 PM...ISOLATED STORMS WERE LOCATED OVER LANGLADE AND FOREST
COUNTIES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND
NORTH-CENTRAL WISCONSIN LATER THIS AFTERNOON.  SOME OF THESE STORMS
COULD CONTAIN HAIL AND STRONG WIND GUSTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...
VILAS...
ONEIDA...
LINCOLN...
FOREST...
LANGLADE...
MARATHON...
WOOD...
PORTAGE...

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, May 12, 1:25 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT WED MAY 12 2004

WIZ005-010-011-018-019-030-035-036-122100-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO...
WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
225 PM CDT WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN UNTIL 6 PM...

AT 225 PM...SHOWERS WERE OVER FAR NORTHEAST WISCONSIN.  ADDITIONAL
STORMS WERE BEGINNING TO DEVELOP OVER WESTERN WISCONSIN.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND NORTH-CENTRAL
WISCONSIN LATER THIS AFTERNOON.  SOME OF THESE STORMS COULD CONTAIN HAIL
AND STRONG WIND GUSTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...
VILAS...
ONEIDA...
LINCOLN...
FOREST...
LANGLADE...
MARATHON...
WOOD...
PORTAGE...

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES.  IF A WARNING IS
ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, May 12, 2:10 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT WED MAY 12 2004

WIZ005-010-011-018-019-030-035-036-122130-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO...
WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
310 PM CDT WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN UNTIL 6 PM...

AT 310 PM...THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL AND
NORTH-CENTRAL WISCONSIN.

THE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA DURING THE LATE
AFTERNOON.  SOME OF THESE STORMS WILL CONTAIN HAIL AND STRONG WIND
GUSTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...
VILAS...
ONEIDA...
LINCOLN...
FOREST...
LANGLADE...
MARATHON...
WOOD...
PORTAGE...

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES.  IF A WARNING IS
ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS.

JKL
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 12, 3:20 PM CST
Where
Lincoln County, Tomahawk
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.467, -89.733

Hail, Marathon

When
May 12, 3:30 PM CST
Where
Marathon County, Athens
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.033, -90.083

Thunderstorm Wind, Marathon

When
May 12, 4:07 PM CST
Where
Marathon County, Hamburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.083, -89.883

Thunderstorm Wind, Oneida

When
May 12, 4:09 PM CST
Where
Oneida County, 3 mi N of Rhinelander
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.683, -89.417

Thunderstorm Wind, Marathon

When
May 12, 4:30 PM CST
Where
Marathon County, 2 mi NE of Hogarty
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.050, -89.283

Thunderstorm Wind, Langlade

When
May 12, 4:32 PM CST
Where
Langlade County, 6 mi SSE of Antigo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -89.100

Thunderstorm Wind, Langlade

When
May 12, 4:36 PM CST
Where
Langlade County, Summit Lake
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.383, -89.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400650, 5400651, 5400652, 5400653, 5400656, 5400655, 5400654.